Thunderstorm Wind, Campbell
- When
- June 4, 2:00 PM MST
- Where
- Campbell County, 14.54 mi NNW of Recluse
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.943, -105.788
Wind gusts were estimated at 60 mph.
A supercell thunderstorm tracked east-southeast across far northern Campbell and Crook Counties, producing strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm tracked east-southeast across far northern Campbell and Crook Counties, producing strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 4, 10:21 AM MST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1121 AM MDT WED JUN 4 2014 .UPDATE... ISSUED AT 1004 AM MDT WED JUN 4 2014 CURRENT SURFACE ANALYSIS SHOWS WEAK HIGH PRESSURE CENTERED OVER CENTRAL PORTIONS OF SD AND NEB. AN AREA OF LOW PRESSURE IS OVER SOUTHERN SK...WITH A WEAK TROF EXTENDING SOUTHWARD INTO EASTERN MT. UPPER LEVEL ANALYSIS SHOWS NEAR ZONAL FLOW OVER THE REGION...WITH A SHORTWAVE MOVING ACROSS WESTERN MT...EASTERN ID...AND INTO WESTERN WY. SATELLITE LOOP SHOWS AREAS OF LOW CLOUDS DISSIPATING RATHER QUICKLY ACROSS THE AREA AND SHOULD MOSTLY BE GONE IN THE NEXT HOUR OR SO. TEMPS AT 16Z WERE IN THE UPPER 50S AND 60S ACROSS THE AREA WITH LIGHT SOUTH TO SOUTHWEST WINDS. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATER THIS AFTERNOON AND EVENING AS THE SHORTWAVE TO THE WEST MOVES QUICKLY ACROSS THE REGION. A FEW STORMS WILL LIKELY GET GOING EARLIER IN THE AFTERNOON OVER THE BLACK HILLS...WHERE SKIES HAVE BEEN CLEAR ALL MORNING AND ATMOSPHERE WILL BECOME UNSTABLE THE QUICKEST. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS MOST OF THE CWA...WITH LARGE HAIL THE MAIN THREAT. STRONG WIND GUSTS COULD BECOME MORE OF A CONCERN BY THE EVENING IF AN ORGANIZED CLUSTER OF STORMS EVOLVES. SHEAR WILL MOT BE AS STRONG AS YESTERDAY...BUT IS SUFFICIENT FOR ISOLATED SUPERCELLS. THE TORNADO THREAT IS LOW...BUT THE BEST THREAT FOR ONE WOULD BE ACROSS SOUTHWESTERN SD. HAVE UPDATED THE FORECAST TO REMOVE MORNING FOG AND PCPN CHANCES. ALSO MADE MINOR ADJUSTMENTS TO CLOUDS AND HIGH TEMPS FOR TODAY. && .SHORT TERM...TODAY THROUGH THURSDAY NIGHT ISSUED AT 257 AM MDT WED JUN 4 2014 A STRONG WEATHER SYSTEM WAS MOVING EASTWARD OUT OF THE CENTRAL PLAINS EARLY THIS MORNING. THIS SYSTEM PULLED THE FRONT SOUTH INTO NEBRASKA DURING THE DAY LEAVING THE NORTHERN HIGH PLAINS IN A RELATIVELY COOL MOIST PACIFIC AIRMASS. ANOTHER WEAKER UPPER LEVEL SYSTEM WAS MOVING ACROSS MONTANA INTO THE NORTHERN PLAINS ACCOMPANIED BY WEAK BANDS OF LINGERING CONVECTION. CLEARING OVER WESTERN SOUTH DAKOTA ACCOMPANIED A TRANSIENT SHORT WAVE RIDGE BETWEEN THE TWO SYSTEMS. A WEAK EASTERLY UPSLOPE FLOW GENERATED SEVERAL LARGE AREAS OF LOW STRATUS AND FOG OVER WESTERN SOUTH DAKOTA DURING THE EVENING HOURS. THE LARGE SCALE PATTERN REMAINS PROGRESSIVE WITH SEVERAL SHORT WAVES EMBEDDED IN THE WESTERLY FLOW ALOFT. THE KUDX RADAR SHOWED THE VERY WEAK REMAINS OF THE CONVECTION GENERATED EARLIER IN THE EVENING BY THE MONTANA SHORT WAVE PASSING THROUGH NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA. LITTLE OR NO LIGHTNING WAS SHOWN AND THE CLOUD TOPS HAVE WARMED CONSIDERABLY. TODAY AND TONIGHT...A BROADER WEAKER PACIFIC SHORT WAVE...CURRENTLY MOVING INTO WESTERN MONTANA...IS FORECAST TO CROSS THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS EARLY THIS AFTERNOON. SOUTHEASTERLY SURFACE FLOW WITH A LITTLE MORE HEATING THAN YESTERDAY WILL SUPPORT INCREASING INSTABILITY MAINLY DURING THE AFTERNOON HOURS AND CONTRIBUTE TO MODERATE SHEAR WHEN COMBINED WITH THE ENHANCED WESTERLY SHORT WAVE FLOW ALOFT. A LARGE AREA WITH MUCAPE IN EXCESS OF 1000 J/KG AND BULK SHEAR IN EXCESS OF 40 KNOTS IS EXPECTED OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON. THEREFORE A SLIGHT RISK OF SEVERE STORMS WILL REMAIN IN THE FORECAST FOR TODAY THROUGH THIS EVENING AS THE PACIFIC TROUGH CONTINUES ACROSS THE WESTERN DAKOTAS. LARGE HAIL AND THUNDERSTORM WINDS ARE THE PRIMARY THREATS. MODELS SHOW THE PRECIPITATION LINGERING THROUGH THE NIGHTTIME HOURS...BEGINNING TO EXIT WESTERN SOUTH DAKOTA WELL AFTER MIDNIGHT. THURSDAY...A SLIGHT BREAK BETWEEN SYSTEMS WILL ALLOW A LITTLE MORE SUNSHINE EARLY THURSDAY BEFORE THE NEXT WEATHER SYSTEM. POPS WILL BE LOWER THAN TODAY...WITH THE BEST CHANCE OF AFTERNOON CONVECTION OVER SOUTH CENTRAL SOUTH DAKOTA NEAR THE TRAILING EDGE OF THE EXITING UPPER LEVEL SYSTEM. . && .LONG TERM...FRIDAY THROUGH TUESDAY ISSUED AT 257 AM MDT WED JUN 4 2014 COLD FRONT WILL STALL IN/NEAR THE CWA FRIDAY AFTERNOON AS WEAK HIGH PRESSURE BUILDS INTO ND. SHORTWAVE MOVES ACROSS THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS WITH MODEST ISENTROPIC UPGLIDE AS WELL AS GENTLE 850-700MB THETA-E ADVECTION. UPSLOPE EASTERLY BOUNDARY LAYER FLOW EXPECTED. RESULT WILL BE SHRA/ISOLATED TS ACROSS THE AREA...PARTICULARLY FRIDAY AFTERNOON THROUGH SATURDAY MORNING. TEMPERATURES WILL NOTICEABLY BELOW NORMAL FRIDAY WITH READINGS STRUGGLING OUT OF THE 50S FOR SATURDAY. LONG TERM GUIDANCE THEN IN GENERAL AGREEMENT THROUGH EARLY NEXT WEEK. PROGRESSIVE WEST/NORTHWEST FLOW FORESEEN WITH SERIES OF UPPER LEVEL TROUGH/SHORTWAVES PASSING THROUGH THE CWA. LOW CHANCES FOR SHRA/TSRA EACH DAY...BUT POSSIBLY BETTER CHANCES REDEVELOPING FOR THE AREA FOR THE MIDDLE OF NEXT WEEK BASED ON 00Z ECMWF. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z THURSDAY ISSUED AT 1114 AM MDT WED JUN 4 2014 SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE BLACK HILLS AND NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA THIS AFTERNOON AND WILL MOVE EASTWARD ACROSS THE REST OF WESTERN SOUTH DAKOTA DURING THE EVENING WITH GUSTY WINDS AND HAIL. CONDITIONS OUTSIDE OF PRECIPITATION TONIGHT SHOULD BE VFR. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...26 SHORT TERM...CARPENTER LONG TERM...HELGESON AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 329 AM MDT WED JUN 4 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-050930- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 329 AM MDT WED JUN 4 2014 /429 AM CDT WED JUN 4 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST FOR TODAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE...ESPECIALLY OVER THE HIGHER ELEVATIONS OF NORTHEAST WYOMING AND WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES OF THUNDERSTORMS AT TIMES WILL REMAIN IN THE FORECAST THROUGH TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...THOUGH A FEW SEVERE STORMS WITH LARGE HAIL OR DAMAGING WIND GUSTS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
221 PM MDT WED JUN 4 2014
WYZ055-042100-
SOUTHERN CAMPBELL WY-
221 PM MDT WED JUN 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL COUNTY
UNTIL 300 PM MDT...
AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF WRIGHT...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AREAS SOUTHEAST OF WRIGHT AND SOUTH OF HIGHWAY 450.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4374 10558 4377 10508 4349 10508 4349 10514
4350 10560 4361 10564
TIME...MOT...LOC 2021Z 267DEG 23KT 4360 10543
BUNKERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
229 PM MDT WED JUN 4 2014
WYZ054-055-042115-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
229 PM MDT WED JUN 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 315
PM MDT...
AT 226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTH OF ECHETA...OR 23 MILES WEST OF
DOWNTOWN GILLETTE...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
INTERSTATE 90 WEST OF GILLETTE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4423 10602 4427 10602 4434 10552 4407 10551
4409 10603 4413 10603 4414 10602 4422 10603
TIME...MOT...LOC 2029Z 268DEG 23KT 4419 10591
BUNKERSThe Billings radar (KBLX), 242 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
4 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated around 60 mph.
The public reported wind gusts to 60 mph.
A few wind gusts around 60 mph were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516046, 516047, 516051, 516052.